CINCINNATI – There’s a warning going out about a new drug cocktail causing a spike in overdoses in Hamilton County.
It’s meth and cocaine laced with fentanyl, and it has contributed to 36 emergency department visits for overdose victims over a three-day period, according to. Newtown Police Chief Tom Synan.
"There's been a lot of talk about methamphetamine and cocaine coming up and it has,” said Synan, head of the Hamilton County Heroin Coalition. “There's no doubt that's taken a chunk out of the overdoses we're seeing. They're different drugs."
Synan remembers vividly when fentanyl and carfentanil first made their deadly introductions two years ago in combination with heroin.
"When carfentanil hit the streets in 2016, I was getting reports from Cincinnati Police calling, texting me, saying something's going on," Synan said. I
In one week, there were 200 overdoses and three deaths.
"We were anticipating much more. We were anticipating mass casualties," Synan said.
The Hamilton County Heroin Coalition tries to stay ahead of the curve, but it's been tough.
"We didn't anticipate it moving from pills to heroin,” Synan said. “We didn't anticipate it moving from heroin to synthetics. We didn't anticipate it to move from synthetics to fentanyl. Now fentanyl has hundreds if not thousands of derivatives.”
Synan said half of recent overdoses with meth and cocaine involve fentanyl.
"It's still out there. It's still a danger. It's still probably the number one cause of people overdosing, the number one cause of people dying from those overdoses, so we’ve still got to be on guard," he said.
Synan wants first responders and anyone who comes in contact with those drugs to be aware of the dangers.